Nebraska, 2018Damaging Wind in Nebraska, May 2, 2018
May 2, 2018 · NWS OAX · 1 event in 1 county or zone
A line of thunderstorms produced damaging winds in Richardson County which blew down a tree and caused the power to be lost to all of the residents of Rulo.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms produced damaging winds in Richardson County which blew down a tree and caused the power to be lost to all of the residents of Rulo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 2, 5:34 PM CST, 40 minutes earlier.
Area forecast discussion, May 2, 5:34 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
634 PM CDT Wed May 2 2018
.SHORT TERM...(Tonight through Saturday)
Issued at 237 PM CDT Wed May 2 2018
...Severe storm threat this afternoon/evening and again
Thursday...
Latest surface analysis placed a stationary front from near
Concordia KS through southeast NE (south of Beatrice and Nebraska
City) into southwest IA between Shenandoah and Clarinda. This
boundary may shift slightly north this afternoon as pressure falls
increase over the central Plains. Model guidance and water vapor
imagery hint at a subtle mid-level speed maxima over the central
High Plains which is contributing to rapid storm formation across
western KS. As forcing for ascent associated with that mid-level
disturbance continues northeast, expect additional storm formation
this afternoon from northeast KS through southeast NE and
southwest IA.
Given a favorable overlap of moderate to strong instability and
around 50 kt of deep-layer shear, the setup will favor supercells
as the initial storm mode with a risk for large hail and perhaps a
tornado or two. Convection-allowing model guidance indicates that
any more discrete storms forming along the front will quickly be
engulfed by an evolving MCS moving through eastern KS into western
MO. Should this scenario unfold, damaging winds would become the
primary concern late this afternoon into evening, along with
excessive rainfall where storm training may occur.
Precipitation chances look to temporarily diminish tonight in the
wake of the expected MCS tracking off to our east/southeast.
However, by late tonight into Thursday, large-scale forcing for
ascent will strengthen markedly ahead of a potent short-wave
trough translating through the Rockies into central Plains. The
approach of this upper-air system will contribute to the deepening
of a surface low over western KS tonight and an associated
downstream strengthening warm-advection pattern over the mid MO
Valley. Subsequently, a gradual increase in showers and
thunderstorms is expected Thursday morning, the extent and
longevity of which will dictate how far north a warm front will
lift in southeast NE and southwest IA Thursday afternoon.
The latest Day 2 convective outlook has displaced the enhanced
risk to our south which appears reasonable given the potential
limiting effects the early-day convection will have on air mass
destabilization. Nonetheless, it does appear that southeast NE and
southwest IA will have the highest probability of experiencing a
few severe storms Thursday afternoon into evening. Localized
flooding will also be a concern.
We expect a period of drier weather to ensue Friday into Saturday
ahead of a weak disturbance which will bring a slight chance of
showers to the area Saturday night.
.LONG TERM...(Saturday night through Wednesday)
Issued at 237 PM CDT Wed May 2 2018
Medium-range guidance is consistent in suggesting that a short-
wave trough will track from the Rockies into central Plains on
Tuesday into Wednesday when the next chance for showers and
thunderstorms will exist. High temperatures through the forecast
period will remain near or slightly above normal in the 70s to
lower 80s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 624 PM CDT Wed May 2 2018
Complex TAF forecast as convection continues to drift north of a
frontal boundary. A break in thunderstorm activity is expected
overnight but is forecast to develop again Thursday morning and
continue into much of the day as the above mentioned frontal
boundary drifts north. Conditions will vary between IFR and MVFR
throughout much of the TAF cycle.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Kern
Hazardous weather outlook, May 2, 2:16 PM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
316 PM CDT Wed May 2 2018
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-031030-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
316 PM CDT Wed May 2 2018
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Thursday
A few severe storms are expected to develop late this afternoon
into evening across portions of southeast Nebraska and southwest
Iowa. The greatest severe-storm threat will exist along and south
of a line from Beatrice to Clarinda Iowa. Large hail, damaging
winds, and excessive rainfall are the primary hazards, though a
tornado or two is also possible.
Another round of strong to severe thunderstorms is expected to
develop Thursday afternoon and evening mainly south of I-80.
.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Storm spotter activation is likely for parts of far southeast
Nebraska and southwest Iowa late this afternoon and evening.
In the hours before
Local storm report, May 2, 4:52 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
552 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL 5 E SHAMBAUGH 40.66N 94.94W
05/02/2018 E1.00 INCH PAGE IA PUBLIC
&&
BLBThunderstorm Wind, Richardson
- When
- May 2, 6:14 PM CST
- Where
- Richardson County, Rulo
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.050, -95.430
A tree was blown down in Rulo from thunderstorm winds. All of Rulo was without power for about one hour due to the thunderstorm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 2 to 3, 2018$211,000 · EF2 · 59 events
- Tornadoes and Hail in Missouri, May 2 to 3, 2018$164,000 · EF1 · 12 events
- Flooding and Hail in Illinois, May 2 to 3, 2018$153,000 · 3 in hail · 26 events
- Hail and Damaging Winds in Wisconsin, May 2, 2018$79,000 · 2.9 in hail · 27 events
- Flash Flood and Damaging Winds in Oklahoma, May 2 to 3, 2018$32,000 · 70 kt wind · 11 events
- Tornadoes and Flooding in Kansas, May 2, 2018$15,000 · EF0 · 26 events
- Tornado in Texas, May 2, 2018$50,000 · EF0 · 1 event
- Hail and Damaging Winds in Michigan, May 2, 2018$45,000 · 1.75 in hail · 3 events
- Tornado and Hail in Kansas, May 2, 2018EF1 · 8 events
- Flood and Hail in Kansas, May 2, 20181.5 in hail · 30 events
- Tornado and Flash Flood in Texas, May 2 to 3, 2018$17,000 · 2 in hail · 12 events
- Damaging Wind in Texas, May 2, 2018$28,000 · 64 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762029.